Thunderstorm Wind, Weston
- When
- July 30, 7:45 PM MST
- Where
- Weston County, 13.58 mi SSW of Newcastle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.670, -104.270
Wind gusts were estimated at 60 mph.
A severe thunderstorm produced wind gusts around 60 mph northeast of Morrisey.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced wind gusts around 60 mph northeast of Morrisey.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 30, 7:00 PM MST, 45 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 800 PM MDT Sun Jul 30 2023 .UPDATE... Issued at 800 PM MDT Sun Jul 30 2023 Scattered to numerous showers and thunderstorms continue across much of northeast WY and western SD early this evening as upper level disturbance moves through the ridge and across our area. The strongest storms over the last few hours have been across portions of northeast WY, where golf ball size or larger hail and wind gusts to over 70 mph have been reported with the strongest storms, with a line of severe storms now over central to southern Weston County. Some of this activity will at least push into far southwest SD over the next hour or two, with additional stronger storms likely developing further to the east across the severe thunderstorm watch area as well. MUCAPE values of 1500 to over 3000 j/kg are still in place over far northeast WY and southwest SD as storms are likely to become or will be elevated over time. Shear will weaken a bit as well but still plenty strong in the near term for organized storms. Activity should start to weaken in intensity with time late this evening and especially overnight as the disturbance moves east and storms gradually exit from west to east. Minor adjustments have been made to the forecast for the next few hours. Northern portions of the watch will likely be removed soon and will monitor whether parts of the watch may need to be extended a bit beyond 04z. && .DISCUSSION...(This Evening Through Sunday) Issued at 303 PM MDT Sun Jul 30 2023 Current surface analysis shows frontal boundary just to the west and southwest of the forecast area, with southeasterly low level winds continuing to bring increasing moisture over much of the forecast area. A couple of weaker surface boundaries are noted across the Black Hills area as well. Dewpoints range from the 50s over northeast WY and the higher Black Hills to 60s to around 70 degrees elsewhere. Upper level analysis shows ridge axis over WY and central MT, with weak disturbances passing through the ridge. One disturbance is located over western into central SD, with a stronger one moving across south central MT/northern WY. Regional radars are showing isolated/scattered storms now over WY into far western SD. A severe storm has pushed through portions of the northern/central Black Hills this afternoon. Temps are in the 80s to lower 90s, cooler where rain has fallen, with muggy conditions across the SD plains. Isolated/widely scattered storms, possibly strong to severe, will continue to affect the Black Hills area and parts of northwest/west central SD into the late afternoon, as the first disturbance slides through western SD. MLCAPE of 1500 to over 3000 j/kg has developed this afternoon over much of the area. Shear remains quite favorable for supercells and organized multicells through the evening. Large hail, possibly very large hail, and strong wind gusts will be the main threats from any severe storms. The second disturbance further west is expected to bring more widespread showers and storms from west to east late today and into tonight. Large hail and strong wind gusts will be the main threats as well, but wind could become the bigger threat as the evening goes on, as storms could organize into one or two lines during the evening. With precipitable water values well above average, at least locally heavy rain can be expected, though movement of storms should be relatively fast with that round of storms. However, will have to watch for any training of storms this afternoon into tonight for potential localized flooding. Storms could linger much of the night and possibly into Monday morning over eastern portions of the forecast area, especially toward central SD, though the threat for severe storms will drop off into the overnight hours. Warm and relatively humid conditions will persist for the first half of the week, with highs mostly in the 80s and lower 90s and dewpoints remaining in the upper 50s to near 70. Chances for storms should lessen some, along with the threat for severe storms, as available CAPE gradually drops off and shear weakens considerably by Tuesday. However, weak ridge rider disturbances could bring isolated to scattered storms at times into midweek. The risk for severe storms could increase toward the Thursday/Friday period as ridge eventually shifts east of the region and a more southwesterly flow regime aloft sets up from the Rockies into the Plains. Chances for showers and storms will likely persist through the extended period, with active flow and monsoonal moisture across the Rockies into the high Plains. This could lead to a relatively wet pattern. Temps will also drop off to below average levels late week and especially over the weekend. && .AVIATION...(For the 00Z TAFS Through 00Z Monday Evening) Issued At 525 PM MDT Sun Jul 30 2023 Scattered to numerous showers and thunderstorms will track from west-northwest to east-southeast across much of the area through the evening and into the overnight hours. Some storms could be severe with large hail and strong wind gusts. Will keep tempo groups in the TAF's this evening, with the better chances for stronger storms at KRAP. MVFR conditions are likely in and near stronger storms. Most of the activity will move east of the area by early Monday morning, with patchy MVFR/IFR conditions possible early in the day. Another chance for showers and thunderstorms is then expected Monday afternoon across much of northeast WY and western SD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && Update...26 DISCUSSION...26 AVIATION...26
Hazardous Weather Outlook...UPDATED National Weather Service Rapid City SD 1047 AM MDT Sun Jul 30 2023 SDZ001-002-014-032-043-044-046-047-049-311300- Harding-Perkins-Ziebach-Haakon-Jackson-Bennett-Mellette-Todd- Tripp- 1047 AM MDT Sun Jul 30 2023 /1147 AM CDT Sun Jul 30 2023/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms late this afternoon and evening, meaning that scattered severe storms are possible. Primary hazards include large hail and damaging winds. Storms are expected to develop later this afternoon and evening and possibly linger overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a daily chance of thunderstorms through the first half of the week. Some storms may be strong or severe on Monday, with hail and strong winds the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ012-013-024>031-041-042-072>074-WYZ054>058-071-311300- Butte-Northern Meade Co Plains-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1047 AM MDT Sun Jul 30 2023 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is an enhanced risk (level 3 of 5) of severe thunderstorms today, meaning that numerous severe storms are possible. Primary hazards include very large hail (greater than 2 inches) and damaging winds. Storms are expected to develop this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a daily chance of thunderstorms through the first half of the week. Some storms may be strong or severe on Monday, with hail and strong winds the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
750 PM MDT Sun Jul 30 2023
SDZ030-041-042-310215-
Custer Co Plains SD-Fall River SD-Oglala Lakota SD-
750 PM MDT Sun Jul 30 2023
...A strong thunderstorm will impact portions of south central
Custer, northwestern Oglala Lakota and northeastern Fall River
Counties through 815 PM MDT...
At 749 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Buffalo Gap, or 18 miles east of Hot Springs, moving
southeast at 15 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of south central
Custer, northwestern Oglala Lakota and northeastern Fall River
Counties, east of Buffalo Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.
&&
LAT...LON 4349 10322 4354 10319 4361 10307 4343 10291
4343 10317
TIME...MOT...LOC 0149Z 321DEG 14KT 4351 10312
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
JCPreliminary Local Storm Report
National Weather Service Rapid City SD
810 PM MDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Tstm Wnd Gst 6 WNW Newcastle 43.88N 104.32W
07/30/2023 M51 mph Weston WY AWOS
&&
UNRSpecial Weather Statement
National Weather Service Rapid City SD
814 PM MDT Sun Jul 30 2023
SDZ030-031-073-310245-
Custer Co Plains SD-Pennington Co Plains SD-
Southern Meade Co Plains SD-
814 PM MDT Sun Jul 30 2023
...A strong thunderstorm will impact portions of south central Meade,
northeastern Custer and central Pennington Counties through 845 PM
MDT...
At 814 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of New Underwood, or 23 miles east of Rapid City,
moving southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Railroad Buttes around 825 PM MDT.
This includes Interstate 90 in South Dakota between Mile Markers 67
and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern and west central South Dakota.
&&
LAT...LON 4414 10308 4427 10266 4393 10244 4380 10290
TIME...MOT...LOC 0214Z 332DEG 32KT 4403 10278
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JCSpecial Weather Statement National Weather Service Rapid City SD 823 PM MDT Sun Jul 30 2023 SDZ041-042-310300- Fall River SD-Oglala Lakota SD- 823 PM MDT Sun Jul 30 2023 ...A strong thunderstorm will impact portions of west central Oglala Lakota and northeastern Fall River Counties through 900 PM MDT... At 823 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Smithwick, or 19 miles east of Hot Springs, moving south at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Hay Canyon Butte. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southwestern South Dakota. && LAT...LON 4340 10321 4344 10302 4329 10291 4321 10318 TIME...MOT...LOC 0223Z 339DEG 16KT 4337 10310 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH JC
Preliminary Local Storm Report
National Weather Service Rapid City SD
840 PM MDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM Hail 5 NNW Kyle 43.49N 102.22W
07/30/2023 E0.70 inch Oglala Lakota SD Trained Spotter
&&
WFO UNRSpecial Weather Statement
National Weather Service Rapid City SD
844 PM MDT Sun Jul 30 2023
SDZ030-042-310315-
Custer Co Plains SD-Oglala Lakota SD-
844 PM MDT Sun Jul 30 2023
...A strong thunderstorm will impact portions of southeastern Custer
and northwestern Oglala Lakota Counties through 915 PM MDT...
At 844 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Red Shirt, or 26 miles northeast of Hot Springs,
moving east at 5 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Red Shirt Table Overlook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.
&&
LAT...LON 4359 10317 4362 10315 4364 10314 4369 10293
4352 10285 4351 10316
TIME...MOT...LOC 0244Z 258DEG 5KT 4362 10302
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
JCThe Rapid City radar (KUDX), 126 km away, was scanning. The volume nearest the first event began at 02:45 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114699.